Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 286, NWS Aberdeen, SD

September 4, 2016Jones County, Lyman County, Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 4, 2016, 9:05 PM CDT for Jones County, Lyman County, Stanley County, South Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2016, 9:05 PM CDT (02:05 UTC)
Expired
Sep 4, 2016, 9:30 PM CDT
In force
25 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jones County, SD, Lyman County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 170 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 4, 4:53 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 2.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2016-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2016-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

712 
WUUS53 KABR 050205
SVRABR
SDC075-085-117-050230-
/O.NEW.KABR.SV.W.0286.160905T0205Z-160905T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
905 PM CDT SUN SEP 4 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHWESTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 930 PM CDT/830 PM MDT/

* AT 905 PM CDT/805 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  VAN METRE...OR 24 MILES NORTH OF MURDO...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  WENDTE AROUND 820 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4404 10103 4430 10103 4431 10020 4406 10022
TIME...MOT...LOC 0205Z 265DEG 32KT 4422 10086 

HAIL...<.75IN
WIND...60MPH
 
$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 6:41 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Sep 4, 6:41 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
641 PM CDT SUN SEP 4 2016

.UPDATE...
Issued at 634 PM CDT SUN SEP 4 2016

See updated aviation discussion below.

&&

.SHORT TERM...(This Evening through Tuesday Afternoon)
Issued at 302 PM CDT SUN SEP 4 2016

Stratus clouds early today has helped limit instability
overhead, with the influence of the shortwave still to our west
across eastern WY. The 19Z sfc map shows the low over Jackson and
Jones Counties in central SD, with the trough extending northeast
through far northwestern Brown County. Initial showers/few
thunderstorms have developed in the past hour over far southwestern
SD up through Perkins County to our west. The trend for late
afternoon-evening thunderstorms continues to be slower and slower.
Best chance for us initially will be across central SD, and then
firing up the trough. With little eastward progression of the
frontal boundary, heavy rain will be the initial threat with any
stronger storms. Most short term model guidance indicates enhanced
storms over western SD around 00Z Monday. At that point, effective
shear values increase to 40-65kts over the western counties with
supercells becoming more probable. Expect storms to continue to
slowly slide east and move near or west of the Missouri River by
03Z. Would not be surprised if another hour or 2 slowdown will be
needed in our afternoon fcst to the pops/wx this evening. Will
continue to monitor. Along with heavy rain, strong winds will also
be a significant concern as we move into the late evening-overnight
hours. Along with the hail potential, more bowing segments will be
possible after 03Z as the shortwave helps enhance development across
our area. Consensus is that the storms will be over the east half
after 06Z Monday, and to the east shortly after 09Z. Kept T+ in the
fcst for pops over 65 percent.

Monday afternoon could bring additional showers/thunderstorms to the
southeastern counties as the sfc boundary lingers over southeastern
SD and an additional low rides up the trough from NE. The persistent
trough will move just to our southeast, into southern MN/northern IA
on Tuesday as a ridge attempt to build in from the north. Will still
have some pesky lingering showers/thunderstorms southeast through
Tuesday afternoon as highs top out in the low to mid 70s CWA wide.

.LONG TERM...(Tuesday Evening through Sunday)
Issued at 302 PM CDT SUN SEP 4 2016

The early part of the long term remains fairly active. A decent mid
level trof over the Rockies will shift east as the flow flattens
across the CONUS. The main chunks of energy come through on
Wednesday/Wednesday night, and again Thursday night/Friday. The main
sfc frontal boundary is expected to remain south of the forecast
area, with mostly overrunning pcpn expected across the ABR CWA. At
this point chances for severe weather appear low given relatively
low forecast MLCAPES.  However, deep layer shear will be moderate to
strong through most of the period; and that could lead to low
cape/hi shear svr storms. Temperatures overall should favor near to
maybe a bit below normal during the periods where pcpn is expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 634 PM CDT SUN SEP 4 2016

Showers and thunderstorms will affect much of the region this
evening and into the early overnight. Some of the storms may be
severe, with large hail and heavy rain being the main threats.
Periods of MVFR cigs and vsbys are likely with the stronger
storms. Once the storms exit the region late tonight, an area of
IFR cigs will work their way across the CWA, and will linger into
the morning hours on Monday. VFR conditions will prevail Monday
afternoon.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...KF
LONG TERM...TDK
AVIATION...Parkin
Hazardous weather outlook, Sep 4, 5:10 AM CDT, 15 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
510 AM CDT SUN SEP 4 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-051015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
510 AM CDT SUN SEP 4 2016 /410 AM MDT SUN SEP 4 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS CAN BE EXPECTED, MAINLY LATE THIS AFTERNOON THROUGH
TONIGHT. SOME THUNDERSTORMS COULD PRODUCE HAIL AND DAMAGING WINDS.
LOCALLY HEAVY RAINFALL IN EXCESS OF 1-2 INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON MONDAY. EAST CENTRAL
SOUTH DAKOTA WILL HAVE THE BEST POTENTIAL OF SEEING SEVERE STORMS
MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

SD

In the hours before

Local storm report, Sep 4, 6:40 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
640 PM CDT SUN SEP 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             4 WNW FORT PIERRE       44.39N 100.45W
09/04/2016  E1.00 INCH       STANLEY            SD   PUBLIC

            HAIL OF VARIOUS SIZES INCLUDING QUARTER
            SIZED.

&&

NWS ABERDEEN SD
IRIS SYSTEM
Local storm report, Sep 4, 6:51 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
651 PM CDT SUN SEP 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     TSTM WND GST     13 E WESTOVER           43.74N 100.40W
09/04/2016  E60 MPH          JONES              SD   PUBLIC

            .

&&

NWS ABERDEEN SD
IRIS SYSTEM
Special weather statement, Sep 4, 6:56 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
656 PM CDT SUN SEP 4 2016

SDZ036-037-048-051-050045-
LYMAN SD-BUFFALO SD-HAND SD-HYDE SD-
656 PM CDT SUN SEP 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BUFFALO...
NORTHEASTERN LYMAN...SOUTHERN HYDE AND SOUTHWESTERN HAND COUNTIES
UNTIL 745 PM CDT...

AT 656 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
STEPHAN...OR 15 MILES NORTH OF FORT THOMPSON...MOVING NORTHEAST AT 25
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STEPHAN AND LAKE SHARPE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
CENTRAL SOUTH DAKOTA.

LAT...LON 4413 9954 4430 9965 4453 9926 4418 9907
TIME...MOT...LOC 2356Z 234DEG 22KT 4428 9943

KF
Special weather statement, Sep 4, 7:01 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
701 PM CDT SUN SEP 4 2016

SDZ009-010-016-050045-
EDMUNDS SD-WALWORTH SD-POTTER SD-
701 PM CDT SUN SEP 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FAULK...SOUTHWESTERN
EDMUNDS...EASTERN POTTER AND SOUTHEASTERN WALWORTH COUNTIES UNTIL 745
PM CDT...

AT 701 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GETTYSBURG...MOVING NORTH AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GETTYSBURG...HOVEN...LEBANON...TOLSTOY...LOWRY AND GORMAN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4538 9953 4525 9956 4524 9958 4520 9957
      4490 9965 4490 10008 4542 10001
TIME...MOT...LOC 0001Z 189DEG 30KT 4506 9997

KF
Special weather statement, Sep 4, 7:38 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
738 PM CDT SUN SEP 4 2016

SDZ037-050145-
HAND SD-
738 PM CDT SUN SEP 4 2016

...SPECIAL WEATHER STATEMENT FOR CENTRAL HAND COUNTY UNTIL 845 PM
CDT...

AT 737 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER MILLER DALE COLONY...OR 11 MILES SOUTHWEST OF MILLER...MOVING
NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MILLER...ST. LAWRENCE...REE HEIGHTS...MILLER DALE COLONY...
SUNSHINE BIBLE ACADEMY AND VAYLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
CENTRAL SOUTH DAKOTA.

LAT...LON 4426 9916 4451 9929 4477 9892 4435 9870
TIME...MOT...LOC 0037Z 228DEG 20KT 4441 9917

TDK
Local storm report, Sep 4, 8:12 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
812 PM CDT SUN SEP 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             4 ESE MOUND CITY        45.71N 99.98W
09/04/2016  E1.75 INCH       CAMPBELL           SD   PUBLIC

            .

&&

NWS ABERDEEN SD
IRIS SYSTEM

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:01 PM CDTSpecial Weather StatementABRPotter44 min
Sep 4, 7:13 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Lyman47 min
Sep 4, 7:38 PM CDTSpecial Weather StatementABRHand67 min
Sep 4, 7:54 PM CDTSevere Thunderstorm WarningABRCampbell36 min
Sep 4, 8:29 PM CDTSevere Thunderstorm WarningABRJones, Lyman, Stanley61 min
Sep 4, 9:22 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Jones, Lyman and 1 more53 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.